Alert archive / Mississippi / Special Weather Statements in 2016

Special Weather Statement, NWS Jackson, MS

August 3, 2016Winston County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 3, 2016, 6:30 PM CDT for Winston County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 6:30 PM CDT (23:30 UTC)
Expired
Aug 3, 2016, 7:15 PM CDT
In force
45 min
Issued by
NWS Jackson, MS

County Winston County, MS

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1251 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

585 
WWUS84 KJAN 032330
SPSJAN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT WED AUG 3 2016
 
MSZ032-038-040015-
WINSTON MS-CHOCTAW MS-
630 PM CDT WED AUG 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHOCTAW AND CENTRAL
WINSTON COUNTIES UNTIL 715 PM CDT...

AT 629 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LOUISVILLE...MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOUISVILLE AROUND 655 PM CDT. 
  MILLCREEK AROUND 715 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NOXAPATER.

LAT...LON 3293 8910 3313 8930 3329 8908 3329 8904
      3312 8881 3311 8882
TIME...MOT...LOC 2329Z 327DEG 6KT 3319 8910 

$$

22

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 4:19 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 4:19 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
419 PM CDT WED AUG 3 2016

.SHORT TERM...

Tonight through Saturday morning...

Hot and humid conditions will be the main story as the upper high
remains to keep a firm grip on the region. Persistence looks to be
the key as even though the upper high over central Texas will slowly
weaken and flatten over the next few days. However our region will
remain entrenched with heights not changing much and very hot
boundary layer temperatures with 850mb temperatures hovering around
20 deg C. This is near the 90th percentile on the NAEFS/GFS
situational awareness table. This easily supports upper 90s areawide.
Therefore, persistence on highs looks pretty good forecast wise
through the weekend. Therefore, we decided to extend the heat
advisory into Thursday evening as high boundary layer moisture
combined with hot temperatures will continue to keep heat stress high
going into late week and into the weekend. Heat indices could
approach 110 degrees areawide, with some areas possibly briefly
exceeding that. Therefore the significant is continued in the HWO
into the early weekend before more convection and slightly cooler
boundary layer temps may bring less chances of exceeding the 110
degree mark for heat indices. Expect a warm few nights in the mid to
upper 70s.

There has been some isolated activity, mainly across our east this
afternoon. Some more activity along a boundary in the north will
these storms potentially come down later this afternoon in our east.
A hot and humid airmass and unstable environment will favor
microburst potential and a few strong to severe storms this evening
in the east with damaging winds the main threat. This should weaken
after sunset as heating lessens.

A gradual increase in convection is expected over the next
several days as the ridge gradually breaks down and slowly slides
west. This will bring, as mentioned before, a very slow fall in
heights over the area and keep north-northwest flow over the region.
Due to very hot temperatures, decent low and mid-level lapse rates
and vertical totals approaching 26-27 degrees the next few days, some
potential remains for some stronger storms over the next several
days. Upper low currently spinning over the Mid-Mississippi Valley
will slowly slide down the eastern periphery of the ridge tonight
into tomorrow, helping increase chances of storms in our east-
northeast areas, especially in the Golden Triangle. Each day expect
mainly diurnally driven convection to wind down each early evening. A
cold front will gradually push down towards moving into the area this
weekend but still move off to our north and east. This will help
even more scattered convection to be possible into the weekend. /DC/

.LONG TERM...

Saturday through early next week...

The area will continue to be dominated by the southern CONUS mid
level ridge during this period. With the high center remaining mostly
to our west, light northerly flow will continue to allow weak
shortwaves to drop into the forecast area and take advantage of any
available moisture. Precipitable waters look to remain near 2 inches,
especially over the eastern sections which will be plenty for mainly
afternoon convective development in the absence of any low level
inhibition.

The heat will continue. Although mid to upper 90s look promising for
this period, the operational GFS appears to be the low member in the
ensemble. Will up maximums a few degrees over the operational closer
to the ensemble average for this period. High heat indices will
remain a concern with afternoon mixed dewpoints remaining in the mid
70s. /26/

&&

.AVIATION...This afternoon VFR conditions were observed and are
expected to prevail at all sites through much of the forecast
period. Isolated to scattered convection this afternoon could again
result in a brief degradation of flight categories, namely at KGTR,
KMEI, and KHBG, if observed in a site's respected aerodrome. A few of
the storms could be severe with gust around 50 knots along with some
penny to quarter sized hail. Much of this activity will dissipate
around sunset this evening. Winds across much of the area today will
be between 4-7 knots from the north-northwest. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       76  98  76  97 /  13  30  18  32
Meridian      75  99  75  98 /  23  46  21  36
Vicksburg     76  98  76  97 /   8  27  15  29
Hattiesburg   76  95  75  94 /  26  52  23  50
Natchez       75  95  75  94 /  13  39  17  37
Greenville    76  98  77  97 /   9  21  12  22
Greenwood     75  98  75  97 /  12  24  14  25

&&

.JAN Watches/Warnings/Advisories...
MS...Heat Advisory until 7 PM CDT Thursday for MSZ018-019-025>066-
     072>074.

LA...Heat Advisory until 7 PM CDT Thursday for LAZ007>009-015-016-
     023>026.

AR...Heat Advisory until 7 PM CDT Thursday for ARZ074-075.

&&

DC/26/17
Hazardous weather outlook, Aug 3, 2:29 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
229 PM CDT WED AUG 3 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-034-040-041-
041930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-WASHINGTON-ISSAQUENA-SHARKEY-
229 PM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...NORTHWEST MISSISSIPPI...AND WEST
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

EXCESSIVE HEAT
THREAT...SIGNIFICANT
TIMING...THIS AFTERNOON AND AGAIN THURSDAY

THE COMBINATION OF HEAT AND HUMIDITY WILL SEND HEAT INDICES ABOVE 110
FOR A FEW HOURS THIS AFTERNOON AND AGAIN THURSDAY. A HEAT ADVISORY
REMAINS IN EFFECT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

SIGNIFICANT HEAT MAY CONTINUE WITH HEAT INDICES EXPECTED TO PEAK
ABOVE 110 FOR THE NEXT FEW DAYS. IT IS POSSIBLE THAT AN EXCESSIVE
HEAT WARNING WILL EVENTUALLY BECOME NECESSARY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

MSZ029>033-038-039-044>046-050>052-056>058-064>066-072>074-041930-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
229 PM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...THIS AFTERNOON AND AGAIN THURSDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY BETWEEN NOON AND 8 PM.
THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS UP TO 60 MPH...PENNY
TO QUARTER SIZE HAIL...AND FREQUENT LIGHTNING. THE COMBINATION OF
HEAT AND HUMIDITY WILL PUSH HEAT INDICES BETWEEN 105 AND 110 DEGREES
FOR A FEW HOURS THIS AFTERNOON. A HEAT ADVISORY REMAINS IN EFFECT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

AN ELEVATED THREAT FOR EXCESSIVE HEAT WILL CONTINUE WITH HEAT
INDICES EXPECTED TO PEAK ABOVE 105 FOR THE NEXT FEW DAYS. IT IS
POSSIBLE THAT A HEAT ADVISORY WILL CONTINUE TO BE NECESSARY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON.

MSZ025>028-035>037-042-043-047>049-053>055-059>063-041930-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-HUMPHREYS-HOLMES-ATTALA-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
229 PM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...THIS AFTERNOON AND AGAIN THURSDAY

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES BETWEEN 105
AND 110 DEGREES FOR A FEW HOURS THIS AFTERNOON. A HEAT ADVISORY
REMAINS IN EFFECT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

AN ELEVATED THREAT FOR EXCESSIVE HEAT WILL CONTINUE WITH HEAT
INDICES EXPECTED TO PEAK ABOVE 105 FOR THE NEXT FEW DAYS. IT IS
POSSIBLE THAT A HEAT ADVISORY WILL CONTINUE TO BE NECESSARY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

21

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
 MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
 DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
 AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
 TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
 TEMPERATURES 100 TO 103 DEGREES.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 3, 6:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
630 PM CDT WED AUG 3 2016

MSZ032-038-040015-
WINSTON MS-CHOCTAW MS-
630 PM CDT WED AUG 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHOCTAW AND CENTRAL
WINSTON COUNTIES UNTIL 715 PM CDT...

AT 629 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LOUISVILLE...MOVING SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOUISVILLE AROUND 655 PM CDT.
  MILLCREEK AROUND 715 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NOXAPATER.

LAT...LON 3293 8910 3313 8930 3329 8908 3329 8904
      3312 8881 3311 8882
TIME...MOT...LOC 2329Z 327DEG 6KT 3319 8910

22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:43 PM CDTSpecial Weather StatementJANCovington32 min
Aug 3, 12:18 PM CDTSpecial Weather StatementJANClarke27 min

Nearby

Special Weather Statements in Mississippi, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.